Alert archive / Colorado / Flash Flood Warnings in 2025
Flash Flood Warning 17, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Jul 23, 2025, 5:46 PM MDT for Costilla County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2025, 5:46 PM MDT (23:46 UTC)
- Expired
- Jul 23, 2025, 8:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Costilla County, CO
The radar
The Pueblo radar (KPUX), 162 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
416
WGUS55 KPUB 232346
FFWPUB
COC023-240245-
/O.NEW.KPUB.FF.W.0017.250723T2346Z-250724T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
546 PM MDT Wed Jul 23 2025
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
Central Costilla County in south central Colorado...
* Until 845 PM MDT.
* At 546 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. The expected rainfall rate is 1 to 1.5 inches in
1 hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Central Costilla County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3732 10524 3721 10534 3726 10543 3741 10549
3743 10533
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR
$$
MG1 follow-up statement
853
WGUS75 KPUB 240242
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
842 PM MDT Wed Jul 23 2025
COC023-240252-
/O.EXP.KPUB.FF.W.0017.000000T0000Z-250724T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Costilla CO-
842 PM MDT Wed Jul 23 2025
...FLASH FLOOD WARNING WILL EXPIRE AT 845 PM MDT THIS EVENING FOR
CENTRAL COSTILLA COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3732 10524 3721 10534 3726 10543 3741 10549
3743 10533
$$
EhrWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:42 PM MDT, 3 hours 4 minutes earlier. Its key messages:
- Rain lingers into this evening, then slightly cooler tomorrow, with continued chances for showers and thunderstorms.
- Excessive rainfall and flash flooding will continue to be a concern this evening and again on Thursday, with a chance for strong to severe thunderstorms along and east of I-25 Thursday afternoon.
- Hotter and drier weather expected for the weekend/early next week.
- Potential increase in thunderstorm chances starting Tuesday, as moisture plume returns.
Area forecast discussion, Jul 23, 2:42 PM MDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 242 PM MDT Wed Jul 23 2025 .KEY MESSAGES... - Rain lingers into this evening, then slightly cooler tomorrow, with continued chances for showers and thunderstorms. - Excessive rainfall and flash flooding will continue to be a concern this evening and again on Thursday, with a chance for strong to severe thunderstorms along and east of I-25 Thursday afternoon. - Hotter and drier weather expected for the weekend/early next week. - Potential increase in thunderstorm chances starting Tuesday, as moisture plume returns. && .SHORT TERM /THROUGH THURSDAY/... Issued at 212 PM MDT Wed Jul 23 2025 Usual crop of afternoon convection has developed across the region, though storm coverage has been a little less than yesterday as some slightly drier air has mixed into the region. Cold front and resultant north winds behind the boundary were also limiting convection along the I-25 corridor at midday, though expect storms to fill in here late this afternoon/early this evening, as low level winds turn more e-ne, especially across Pueblo/El Paso Counties. High instability (CAPE 1-2k J/kg) and slow storm movement will again lead to pockets of heavy rainfall, while very low shear (0-6km less than 20 kts) suggests most if not all storms should remain sub-severe. Activity wanes after sunset, ending at most locations by midnight. On Thursday, storm coverage likely to increase slightly, as surface winds turn more easterly and push moisture back into the eastern mountains. Weak upper level wave drifting through the area will also aide in convection as CAPE again climbs into the 1-2k range by afternoon, while 0-6km shear rises a bit to between 20-30 kts. While most storms should remain sub-severe, there could be at least a couple marginal severe storms possible on the plains, especially late afternoon/early evening east of I-25 where CAPE/shear are maximized. Storm motion will remain slow, with at least isolated pockets of heavy rainfall/flash flooding possible. Max temps will drift another couple degf downward as moisture and convective cloudiness increase. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Issued at 332 AM MDT Wed Jul 23 2025 Generally southwest flow aloft in place at the start of the period, though some weak ridging is anticipated. Thunderstorms are appearing likely across southern Colorado again Friday afternoon, however, coverage of storms will be much lower given a transition to more westerly flow along with the return of drier air. Instability should be lowering as well, but some guidance is hinting at some higher values over the plains. If this occurs, would expect to see a few stronger storms. Flow and shear is rather limited on Friday, and think the risk of severe weather is low at this time. As 700mb temps begin to warm on Friday, will see temps return to more normal conditions for this time of year. Further drying and warming into the weekend will support continued drier weather along with above normal temperatures. Highest temperatures in the upper 90s to around 100 will be across the plains on Saturday and Sunday. Some slight increase in moisture is possible on Sunday that could increase coverage of any shower or thunderstorm activity. Still think development will remain limited and confined to the higher terrain though. Similar conditions anticipated on Monday, before precip chances look to ramp back up moving into the middle part of next week. Returning moisture still appears to be the trend by Tuesday, again, increasing thunderstorm chances. If this trend continues, heavy rainfall would be the main concern given the lacking flow aloft. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1152 AM MDT Wed Jul 23 2025 Prevailing conditions will remain VFR the next 24 hrs, with again a prob30 for tsra at all sites from mid afternoon until mid evening. Brief MVFR/IFR cigs/vis due to heavy rain will be possible under any stronger storms, with a period of gusty/erratic outflow winds at all sites as well. Convection slowly diminishes this evening, with gradually clearing skies overnight. && .PUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...PETERSEN LONG TERM...RODRIGUEZ AVIATION...PETERSEN
Hazardous weather outlook, Jul 23, 11:50 AM MDT, 5 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1150 AM MDT Wed Jul 23 2025 COZ058>089-093>099-241800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1150 AM MDT Wed Jul 23 2025 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are likely today, with the main risks being small hail, gusty winds to 45 mph, frequent lightning, and locally heavy rainfall. Areas that saw heavy rain on Tuesday and recent burn scars may see an increased risk of flash flooding today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms increase in coverage and intensity as we head into Thursday. Large hail, damaging winds, frequent lightning, and heavy rainfall will all be possible with storms on Thursday from the eastern mountains to the eastern plains, with the highest risk over the I-25 corridor. Additional showers and thunderstorms are expected to occur on Friday across the region. The main concern with these storms will be the potential of locally heavy rain, gusty winds, small hail along with cloud to ground lightning. From Saturday through Monday, it will be hot across the region with only isolated shower and thunderstorm activity. If storms do occur, they will be capable of strong gusty outflow winds. There is the potential for an increase in thunderstorm chances starting Tuesday, as moisture plume returns. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 10/RODRIGUEZ
In the hours before
Special weather statement, Jul 23, 2:29 PM MDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
229 PM MDT Wed Jul 23 2025
COZ062-063-069-072-073-076>079-232115-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Central Chaffee County Below 9000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
Northwestern Fremont County Above 8500Ft CO-
Western Mosquito Range/East Chaffee County above 9000Ft CO-
229 PM MDT Wed Jul 23 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CHAFFEE...WESTERN
FREMONT...NORTHWESTERN CUSTER AND NORTHEASTERN SAGUACHE COUNTIES
THROUGH 315 PM MDT...
At 229 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Coaldale, or 56 miles southwest of Colorado
Springs, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Swissvale, Texas Creek, Howard, Coaldale, Cotopaxi, and Hillside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3852 10595 3861 10577 3833 10530 3819 10583
TIME...MOT...LOC 2029Z 322DEG 16KT 3841 10572
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MGSpecial weather statement, Jul 23, 5:07 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
507 PM MDT Wed Jul 23 2025
COZ086>088-232330-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
507 PM MDT Wed Jul 23 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HUERFANO...NORTH
CENTRAL LAS ANIMAS AND CENTRAL PUEBLO COUNTIES THROUGH 530 PM MDT...
At 506 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pueblo Reservoir, or 7 miles southwest of Pueblo, moving southeast at
10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Southwestern Pueblo, Pueblo Reservoir, Salt Creek, and Pueblo West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Pueblo Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3821 10486 3832 10468 3789 10419 3772 10446
TIME...MOT...LOC 2306Z 329DEG 8KT 3819 10472
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MGThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:17 PM MDT | Special Weather Statement | PUB | Crowley | 43 min |
| Jul 22, 6:27 PM MDT | Special Weather Statement | PUB | Bent | 33 min |
| Jul 22, 6:34 PM MDT | Special Weather Statement | PUB | El Paso | 26 min |
| Jul 23, 2:22 PM MDT | Flash Flood Warning | PUB | Rio Grande, Saguache | 3 hr |
| Jul 23, 2:29 PM MDT | Special Weather Statement | PUB | Fremont | 46 min |
| Jul 23, 3:40 PM MDT | Flash Flood Warning | PUB | Fremont | 3 hr |
| Jul 23, 4:08 PM MDT | Flash Flood Warning | PUB | Alamosa, Custer, Huerfano, Saguache | 3 hr |
| Jul 23, 5:07 PM MDT | Special Weather Statement | PUB | Pueblo | 23 min |
Nearby
Flash Flood Warnings in Colorado, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.